North Carolina, 2002

Damaging Winds in North Carolina, June 6, 2002

June 6, 2002 · NWS RAH · 9 events in 7 counties and zones

9 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 6, 12:55 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 6, 12:55 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT THU JUN 06 2002

LATEST SURFACE ANALYSIS AND OBSERVED CONVECTIVE PARAMETERS SUGGEST
INSTABILITY AXIS STRETCHING FROM SOUTHERN FOOTHILLS NE INTO NORTHERN
PIEDMONT THEN INTO CENTRAL VA. THIS AXIS HAS CHANGED LITTLE SINCE
11Z. AT 1745Z...CONVECTION ALREADY FIRING ALONG THIS AXIS FROM
CASWELL COUNTY INTO VA. SCATTERED CONVECTION IN AVL VICINITY SHOULD
INCREASE IN COVERAGE AND INTENSITY AS S/W CROSSES TN VALLEY LATE
THIS AFTERNOON. THUS...APPEARS THAT WIDESPREAD CONVECTION COULD
OCCUR OVER FAR WESTERN COUNTIES BY 21-23Z WITH MAJORITY OF THE
CONVECTION ACROSS THE FORECAST AREA AFTER 00Z.

FORECAST SOUNDINGS DEPICT BEST POTENTIAL FOR DAMAGING DOWNBURSTS
OVER THE SANDHILLS/NE PIEDMONT AND COASTAL PLAIN COUNTIES AS MID
LEVEL DRY AIR MORE PRONOUNCED OVER THIS REGION COMPARED TO WESTERN
COUNTIES. HAIL THREAT APPEARS TO BE MINIMAL DUE TO RELATIVELY HIGH
WET BULB ZEROS (11.5-12K FEET).

BEST DYNAMICS AND DEEPER MOISTURE OVER VA AND EXTREME NORTHERN NC.
THUS WILL CONTINUE LIKELY POPS TONIGHT OVER THE NORTH.  IN THE
SOUTH...APPARENT TIMING OF DYNAMICS (AFTER SUNSET) AND SLIGHTLY
DRIER AIRMASS SUGGEST THAT CONVECTIVE COVERAGE MAY NOT WARRANT
LIKELY POPS. MAY DECREASE POPS TO 40-50% TONIGHT...MAINLY EASTERN
SANDHILLS AND SOUTHERN COASTAL PLAIN.

FRIDAY...LOW LEVEL NE FLOW MAY KEEP SKIES CLOUDY FOR GOOD PART OF
THE MORNING BEFORE SUBSIDENCE AND DRY AIR ADVECTION DISSIPATE LOW
CLOUDS.  850 THERMAL TROUGH OVER REGION FRI AND COOLER NE FLOW
SHOULD RESULT IN TEMPS CLOSE TO 20 DEGREES COOLER COMPARED TO RECENT
HOT SPELL. COLD FRONT EXITS SOUTHERN COUNTIES FRI AM. WILL LIKELY
REMOVE MENTION OF POP ACROSS THE NORTH FRI AM (WHERE MENTIONED) AND
KEEP POPS FRI IN THE SOUTH CONFINED TO EARLY MORNING (30-40%).

SATURDAY APPEARS TO BE ABOUT AS GOOD AS IT CAN GET WITH HIGH
PRESSURE BUILDING AT SURFACE AND ALOFT. PLENTY OF SUN WITH LIGHT
NE-E SURFACE FLOW SUGGEST HIGHS AROUND 80/LOWER 80S.

EXTENDED...RIDGING NEAR SURFACE AND ALOFT WILL MAINTAIN INFLUENCE
OVER WEATHER ACROSS CENTRAL NC THROUGH MUCH OF THE EXTENDED. AVN/GFS
HAS BEEN TRENDING TOWARD A SOLUTION THAT EXHIBITS STRONGER RIDGING
AND A DRIER AIRMASS.  THUS...EXPECT TEMPS TO MODERATE DAYS 3-6 WITH
HIGH TEMPS SLIGHTLY ABOVE NORMAL BY TUE.  ECMWF AND AVN/GFS DISPLAY
LOWERING UPPER HEIGHTS BY MID WEEK AS NORTHERN STREAM S/W CROSSES
GREAT LAKES. TIMING OF THIS FEATURE IN QUESTION THIS FAR OUT AS
TREND HAS BEEN TO SLOW EASTWARD TRANSLATION OF UPPER LOW ACROSS
NORTHERN TIER OF U.S. ALSO...STILL SOME QUESTION OF RETURN FLOW
BEYOND TUE.  ECMWF AND AVN/GFS SUGGEST THAT RETURN FLOW OVER CENTRAL
NC COULD BE DELAYED AT LEAST TILL LATE WED.  THUS...DUE TO THE ABOVE
UNCERTAINTY AND THE MODEL TENDENCY TO BREAK RIDGING OVER SE U.S. TOO
QUICKLY THIS TIME OF YEAR...WILL NOT INTRODUCE POPS TO DAYS 5-7 AT
THIS TIME.

RDU 68/78/58/81 7100                    GSO 66/78/58/79 7100
                    FAY 69/80/60/82 5310

.RAH...NONE.

WSS

In the hours before

Local storm report, Jun 6, 5:41 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
641 PM EDT THU JUN 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0616 PM    GREENSBORO                NC   59 MPH TSTM WIND GUST
06/06/02   GUILFORD                       A MICROBURST PRODUCED A 59
                                          MPH WIND GUST OVER THE
                                          PIEDMONT-TRIAD AIRPORT.

DGS
Special weather statement, Jun 6, 6:00 PM EST, 20 minutes before
ZCZC 000
TTAA00 KRAH 062257

NCZ007>009-022>025-039-040-070200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT THU JUN 6 2002

...A LINE OF STRONG THUNDERSTORMS IS APPROACHING ROXBORO AND
BURLINGTON... AND HILLSBOROUGH...

A LINE OF THUNDERSTORMS WITH GUSTY WIND AND FREQUENT LIGHTNING
WILL MOVE EAST AT 40 MPH ACROSS MUCH OF PERSON... ALAMANCE...
EASTERN GUILFORD... ORANGE... AND NORTHERN RANDOLPH COUNTIES BETWEEN
700 AND 800 PM. CITIES AND TOWNS IN THE PATH OF THIS LINE OF
STORMS INCLUDE... ROXBORO... ELON... HILLSBOROUGH... BURLINGTON...
AND GRAHAM.

STRONG GUSTY WIND TO 40 OR 50 MPH MAY OCCUR WITH THE PASSAGE OF
THIS LINE. TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. IF A
SEVERE THUNDERSTORM WARNING IS ISSUED... MOVE INSIDE A STURDY
SHELTER AWAY FROM WINDOWS.

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 80 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Person

When
June 6, 6:20 PM EST
Where
Person County, Timberlake
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.283, -78.950

A tree was blown down and fell across power lines, knocking out power.

Thunderstorm Wind, Davidson

When
June 6, 6:45 PM EST
Where
Davidson County, Jackson Hill
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.567, -80.150

Trees were blown down along Highway 8.

Thunderstorm Wind, Nash

When
June 6, 7:00 PM EST
Where
Nash County, Stanhope
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.867, -78.083

Numerous reports of trees down, causing power outages and damaging vehicles.

Thunderstorm Wind, Halifax

When
June 6, 7:10 PM EST
Where
Halifax County, Glenview
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.167, -77.817

Trees were blown down.

Thunderstorm Wind, Chatham

When
June 6, 7:15 PM EST
Where
Chatham County, Goldston
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.600, -79.333

Several trees were blown down.

Thunderstorm Wind, Halifax

When
June 6, 7:30 PM EST
Where
Halifax County, 10 mi SW of Enfield
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.083, -77.800

Trees were blown down near the border of Nash county.

Thunderstorm Wind, Wilson

When
June 6, 7:55 PM EST
Where
Wilson County, Sims
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.750, -78.067

Trees and powerlines were blown down along US 264.

Thunderstorm Wind, Halifax

When
June 6, 7:58 PM EST
Where
Halifax County, Enfield
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.183, -77.667

Trees were blown down.

Thunderstorm Wind, Hoke

When
June 6, 9:15 PM EST
Where
Hoke County, 5 mi S of Rockfish
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
34.900, -79.067

Trees were blown down near the border with Robeson County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294297, 5294298, 5294305, 5294299, 5294304, 5294302, 5294300, 5294301, 5294303.